Please use this identifier to cite or link to this item:
|Type:||Artigo de periódico|
|Title:||Psychosis Associated With Methimazoleinduced Hypothyroidism: A Case Report [psicose Associada Com Hipotireoidismo Induzido Por Metimazol: Um Relato De Caso]|
|Abstract:||Introduction: Thyroid dysfunction has often been associated with several psychiatric manifestations. Previous case reports/series suggest the possible role played by acute alteration of thyroid status in the onset of psychotic symptoms. Methods: Case report and literature review. Results: A 45-year-old woman with no psychiatric antecedents was brought to the ER with a full-blown psychotic episode, marked by paranoid delusions, which developed gradually over two months. She had been treated elsewhere for hyperthyroidism for five years with methimazole 40 mg/d, with poor compliance. One month before the beginning of the psychotic symptoms, methimazole was raised to 60 mg/d and she started taking it correctly. Five months earlier she had TSH: 0.074 uUI/ml and free T4: 1.3 ng/dl. At admission we found a diffuse thyroid goiter, TSH: 70.9 uUI/ml and free T4: 0.03 ng/dl. Brain CT was normal. We hospitalized her with the diagnosis of a psychosis secondary to hypothyroidism, suspended methimazole, and gave her levothyroxine (up to 75 μg/d) and risperidone (2 mg/d). The patient had a quick remission and was discharged after 15 days. Within one month she had TSH: 0.7 uUI/ml and was completely recovered psychiatrically. She has been well since then, with risperidone in the first 8 months, and without it for 10 months now. Conclusion: This case report is a reminder of the necessity of checking thyroid status as part of clinical assessment of psychoses. It also supports the hypothesis that antithyroid drugs may have severe psychiatric consequences, especially when they lead to an acute change of thyroid status.|
|Appears in Collections:||Unicamp - Artigos e Outros Documentos|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.